Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 345, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 12, 2018, 3:31 PM CDT for Hinds County, Rankin County, Mississippi. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2018, 3:31 PM CDT (20:31 UTC)
- Expired
- Aug 12, 2018, 4:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hinds County, MS, Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 17 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:49 PM CDT | TSTM WND DMG | 3 E Flowood, MS | TREE DOWN ALONG COOPER RD NEAR THE INTERSECTION OF TRIGG CIR. |
| Aug 12, 4:22 PM CDT | TSTM WND GST 31 | 1 Nw Jackson, MS | MEASURED AT HAWKINS FIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528
WUUS54 KJAN 122031
SVRJAN
MSC049-121-122115-
/O.NEW.KJAN.SV.W.0345.180812T2031Z-180812T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
331 PM CDT SUN AUG 12 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
West central Rankin County in central Mississippi...
East central Hinds County in central Mississippi...
* Until 415 PM CDT.
* At 331 PM CDT, a severe thunderstorm was located over Jackson, and
is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Pearl, Flowood and Richland around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3220 9018 3235 9029 3240 9022 3240 9010
3233 9000
TIME...MOT...LOC 2031Z 313DEG 3KT 3234 9017
HAIL...1.00IN
WIND...60MPH
$$
222 follow-up statements
232
WWUS54 KJAN 122043
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
343 PM CDT SUN AUG 12 2018
MSC049-121-122115-
/O.CON.KJAN.SV.W.0345.000000T0000Z-180812T2115Z/
Rankin MS-Hinds MS-
343 PM CDT SUN AUG 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WEST CENTRAL RANKIN AND EAST CENTRAL HINDS COUNTIES...
At 342 PM CDT, a severe thunderstorm was located near Flowood, and is
nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Pearl and Flowood around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3224 9012 3234 9025 3239 9020 3238 9010
3233 9000
TIME...MOT...LOC 2042Z 280DEG 3KT 3235 9015
HAIL...1.00IN
WIND...60MPH
$$
22985
WWUS54 KJAN 122112
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
412 PM CDT SUN AUG 12 2018
MSC049-121-122122-
/O.EXP.KJAN.SV.W.0345.000000T0000Z-180812T2115Z/
Rankin MS-Hinds MS-
412 PM CDT SUN AUG 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RANKIN AND EAST
CENTRAL HINDS COUNTIES WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3224 9012 3234 9025 3239 9020 3238 9010
3233 9000
TIME...MOT...LOC 2112Z 313DEG 3KT 3233 9013
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:13 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 12, 12:13 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1213 PM CDT Sun Aug 12 2018 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: VFR flight categories are prevailing at all TAF sites this afternoon and should mostly continue that way through the next 24 hours. Scattered showers and thunderstorms are beginning to develop across the region this afternoon and coverage should increase through the remainder of the afternoon into the evening hours. Flight categories could briefly be reduced to MVFR/IFR status if convection is observed within a site's respected aerodrome. Gusty winds, heavy downpours, and frequent lightning strikes will all be possible with storms today. These storms should dissipate through the evening. /28/ && .DISCUSSION... A large swath of rain is located just to our west across portions of central Louisiana. This is associated with an area of ascent that will slowly move east today and allow for additional showers and storms to overspread the region. CAM guidance suggests greater coverage today than was the case yesterday but activity is getting a slow start. This has allowed temperatures to warm well into the mid 80s across much of the region, even nearing forecast highs for some locations in the west. That being said, I went ahead and raised high temperatures for today in these locations. Otherwise, things seem to be on track for today. There remains potential for any storm that develops to become strong to severe with gusty winds being the main concern given ample lapse rates, moisture and instability present across the region. /28/ Prior discussion below: Today and Tonight...The forecast area remains stuck between troughing aloft to the northeast, and a slowly retrograding upper low over the southern plains. While ridging tries to build into the region over the next 24 hours, another area of ascent is progged to lift northeast into the forecast area today from the southwest. This, coupled with high topping out from the upper 80s to middle 90s in this moist airmass, will result in scattered showers and storms developing across the CWA yet again this afternoon. Although convection is expected to be more widespread today, compared to Saturday, the better rain chances currently look to reside along and west of the Interstate 55 corridor. Once again, a few strong storms can't be ruled out, with an isolated storm perhaps reaching severe limits, this afternoon. Gusty winds will be possible with these storms. Still, due to the overall lack of coverage of such storms, I'll keep the HWO clear today. With the continued moist airmass, heavy rain will be likely, along with frequent lightning strikes. This activity will linger into the early evening hours, before dissipating by midnight. An isolated shower is possible during the overnight hours tonight. However, quiet conditions are expected across the forecast area overnight and into early Monday morning. Under partly cloudy skies, lows tonight will range from the upper 60s to lower 70s. /19/ Monday into next weekend... An active period of weather will extend through the upcoming workweek and into next weekend. At the beginning of the period, the ArkLaMiss will be positioned between two closed upper lows; one over the Southern Plains and another in the Ohio Valley. Some upper level ridging will begin to increase in the MS Valley between these two features, while a mid level ridge builds along the Gulf Coast. This will help to keep the region mostly dry and warm through Tuesday. The best chances of precip during the early week period will be on Monday as a once stagnant weak surface boundary progresses from south to north. By Tuesday, Pwats will have dropped by .5", from 2" to 1.5", as the ridging gets stronger. Highs will push into the mid 90's. By Wednesday, the once closed low over the southern Plains will have merged with the parent upper level westerly flow pattern, slowly deamplfying as it progresses towards the MS VAlley. Low level southerly flow will begin to increase in the ArkLaMiss ahead of this approaching system, pulling warmer, more moist air into the region from the Gulf. Confidence in stressful heat conditions developing on Wednesday continues to increase as highs are expected to creep up into the mid to upper 90s and dewpoints reach the low to mid 70s. Still will hold off on including heat in the HWO due to uncertainties in regards to the timing and range of precipitation associated with the aforementioned approaching disturbance. A series of disturbances embedded within the upper flow pattern will begin to drag across the MS River Valley as we get into the late week period. This will result in several stormy periods during this time frame. Storms and rain should aid in keeping temperatures at bay during late week and into next weekend. && .PRELIMINARY POINT TEMPS/POPS... Jackson 93 71 89 72 / 48 42 27 13 Meridian 94 72 91 72 / 33 30 35 19 Vicksburg 94 72 91 72 / 52 37 25 13 Hattiesburg 93 72 91 72 / 37 33 25 13 Natchez 92 71 91 72 / 52 34 17 12 Greenville 93 71 87 71 / 49 42 32 16 Greenwood 94 72 89 71 / 42 38 36 19 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous weather outlook, Aug 12, 2:29 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 229 PM CDT Sun Aug 12 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 229 PM CDT Sun Aug 12 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 28 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Aug 12, 2:30 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Jackson MS 230 PM CDT SUN AUG 12 2018 MSZ037-122000- Attala MS- 230 PM CDT SUN AUG 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ATTALA COUNTY UNTIL 300 PM CDT... At 230 PM CDT, Meteorologists were tracking a strong thunderstorm over Kosciusko. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Smyrna around 300 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3293 8948 3299 8964 3310 8962 3309 8943 TIME...MOT...LOC 1930Z 277DEG 2KT 3304 8958 22
Special weather statement, Aug 12, 2:39 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Jackson MS 239 PM CDT SUN AUG 12 2018 MSZ033-122030- Oktibbeha MS- 239 PM CDT SUN AUG 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OKTIBBEHA COUNTY UNTIL 330 PM CDT... At 239 PM CDT, Meteorologists were tracking a strong thunderstorm near Starkville, moving west at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Longview around 310 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3350 8879 3338 8879 3336 8896 3354 8902 TIME...MOT...LOC 1939Z 090DEG 5KT 3344 8887 22
Special weather statement, Aug 12, 2:44 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Jackson MS 244 PM CDT SUN AUG 12 2018 MSZ064-065-122030- Jefferson Davis MS-Covington MS- 244 PM CDT SUN AUG 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COVINGTON AND NORTH CENTRAL JEFFERSON DAVIS COUNTIES UNTIL 330 PM CDT... At 244 PM CDT, Meteorologists were tracking a strong thunderstorm near Clem, or 11 miles northwest of Collins. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Lone Star around 325 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3171 8981 3177 8971 3169 8956 3157 8971 TIME...MOT...LOC 1944Z 313DEG 3KT 3170 8973 22
Special weather statement, Aug 12, 3:18 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
318 PM CDT SUN AUG 12 2018
MSZ025-027-122115-
Carroll MS-Leflore MS-
318 PM CDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARROLL AND
SOUTHEASTERN LEFLORE COUNTIES UNTIL 415 PM CDT...
At 318 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sidon, or near Greenwood. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sidon around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3341 9007 3333 9018 3334 9019 3341 9032
3350 9022
TIME...MOT...LOC 2018Z 313DEG 3KT 3344 9023
22Local storm report, Aug 12, 3:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 1 SSE KOSCIUSKO 33.04N 89.58W
08/12/2018 E0.75 INCH ATTALA MS PUBLIC
DIME TO PENNY SIZE HAIL ON THE SOUTH SIDE OF
KOSCIUSKO.
&&
TWLocal storm report, Aug 12, 3:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 2 SW STARKVILLE 33.43N 88.85W
08/12/2018 M47 MPH OKTIBBEHA MS ASOS
MEASURED AT GEORGE M BRYAN AIRPORT IN
STARKVILLE.
&&
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:41 PM CDT | Special Weather Statement | JAN | Sunflower | 34 min |
| Aug 12, 2:30 PM CDT | Special Weather Statement | JAN | Attala | 30 min |
| Aug 12, 2:39 PM CDT | Special Weather Statement | JAN | Oktibbeha | 51 min |
| Aug 12, 2:44 PM CDT | Special Weather Statement | JAN | Covington | 46 min |
| Aug 12, 3:18 PM CDT | Special Weather Statement | JAN | Leflore | 57 min |
| Aug 12, 3:33 PM CDT | Special Weather Statement | JAN | Noxubee | 57 min |
| Aug 12, 3:37 PM CDT | Special Weather Statement | JAN | Lowndes, Oktibbeha | 53 min |
| Aug 12, 3:40 PM CDT | Special Weather Statement | JAN | Bolivar | 65 min |
| Aug 12, 4:03 PM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 117 min |
| Aug 12, 4:03 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 30 min |
| Aug 12, 4:09 PM CDT | Flash Flood Warning | JAN | Clay, Oktibbeha, Webster | 2 hr |
| Aug 12, 4:10 PM CDT | Special Weather Statement | JAN | Noxubee | 65 min |
| Aug 12, 4:34 PM CDT | Special Weather Statement | JAN | Lowndes | 26 min |
| Aug 12, 4:47 PM CDT | Special Weather Statement | JAN | Jasper | 43 min |
| Aug 12, 5:03 PM CDT | Special Weather Statement | JAN | Neshoba | 57 min |
| Aug 12, 5:06 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 54 min |
| Aug 12, 5:25 PM CDT | Flash Flood Warning | JAN | Neshoba | 2 hr |
| Aug 12, 5:25 PM CDT | Special Weather Statement | JAN | Newton | 50 min |
| Aug 12, 5:27 PM CDT | Special Weather Statement | JAN | Kemper | 48 min |
| Aug 12, 5:54 PM CDT | Areal Flood Warning | JAN | Hinds | 66 min |
| Aug 12, 6:05 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Jefferson, Lincoln, Warren | 55 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.